Heavy Rain, Hodgeman
- When
- June 12, 2:00 PM CST to 5:21 PM CST
- Where
- Hodgeman County, 4.27 mi NW of Gray
- Reported by
- Public
- Coordinates
- 38.210, -99.710
Rainfall of 4.10 was recorded.
A highly unstable atmosphere ignited into a complex of thunderstorms as a weak surface front slid south during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A highly unstable atmosphere ignited into a complex of thunderstorms as a weak surface front slid south during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 10:30 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1130 AM CDT SAT JUN 12 2010 .UPDATE... MORNING SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NR GUYMON, OK TO JUST WEST OF GARDEN CITY AND NE TO NEAR HAYS. AN OUTFLOW BOUNDARY FROM LAST NIGHT'S MCS OVER NEBRASKA STRETCHES FROM PRATT WESTWARD AND INTERSECTS THE FRONT JUST NORTH OF GARDEN CITY. THE AIRMASS IN THE WARM SECTOR IS QUITE JUICY BUT MID LEVEL CAP AND GENERAL LACK OF UPPER DYNAMICS SHOULD PRECLUDE WIDESPREAD DISCRETE CONVECTION FROM DEVELOPING IN THE WARM SECTOR TODAY. HOWEVER, ALL INDICATIONS ARE THAT STORMS WILL UNZIP ALONG THE FRONTAL BOUNDARY NEAR 21Z AND LIFT SHOULD BE SUFFICIENT TO TAP INTO THE SUBSTANTIAL INSTABILITY ALOFT (CAPES>2500 J/KG). THE 12Z NAM SEEMS TO HAVE A DECENT HANDLE ON THE FRONT AND PLACES IT FROM ROUGHLY LIBERAL THROUGH DODGE CITY TO NEAR GREAT BEND AT THE TIME OF INITIATION. SOME STORMS ARE LIKELY TO BE SEVERE ALONG THE FRONT WITH LARGE HAIL AND DAMAGING WINDS. LCLS ARE FORECAST TO DROP LOW ENOUGH INVOF FRONT AND SUFFICIENT SHEAR EXISTS (ESP INVOF OLD OUTFLOW BOUNDARY) THAT ISOLD TORNADOES CANNOT BE RULED OUT. ON TOP OF THAT, PWATS APPROACHING 2" WILL LEAD TO STORMS THAT PRODUCE HEAVY RAINFALL, ESP LATER TONIGHT IF THIS CONVECTION MORPHS INTO AN MCS AS INDICATED BY THE MODELS. FORECASTS HAVE BEEN UPDATED TO REFLECT THE LATEST THINKING. -WRIGHT && .PREV DISCUSSION... /ISSUED 333 AM CDT SAT JUN 12 2010/ DISCUSSION... DAYS 1-2... HIGH CONFIDENCE IN THUNDERSTORMS EXISTS, INCLUDING SOME SEVERE WEATHER (HAIL/DAMAGING WIND AND POSSIBLY TORNADO) POTENTIAL AS WELL AS LOCALLY VERY HEAVY RAINFALL AMOUNTS THAT MAY LEAD TO FLOODING OVERNIGHT SATURDAY AND POSSIBLY AGAIN OVERNIGHT SUNDAY. A STATIONARY FRONT THAT NOW IS POSITIONED ROUGHLY FROM CENTRAL NEBRASKA THROUGH ABOUT HILL CITY TO GOODLAND WILL REACH THE NORTHWEST FORECAST AREA BY LATE MORNING, AND PROBABLY CONTINUE ADVANCING SLOWLY SOUTH DURING THE AFTERNOON. THIS BOUNDARY WILL UNDERCUT A MOISTURE RICH ENVIRONMENT INDICATED BY 850 MB DEW POINTS IN THE 15 TO 18 DEGREE RANGE FROM GARDEN CITY EASTWARD. A WARM AXIS INTERSECTS THIS CENTRAL PLAINS MOISTURE POOL FROM SOUTHEAST NEW MEXICO INTO SOUTH CENTRAL KANSAS, WHICH WILL AGAIN PRODUCE CAPES INTO THE 2000-4000 J/KG RANGE ACROSS THE FORECAST AREA. MID LEVEL TEMPERATURES ONLY IN THE 11-13 DEG C RANGE WILL PROVIDE CAPPING UNTIL LATE AFTERNOON CONVECTIVE TEMPERATURES ARE REACHED. ONCE THUNDERSTORMS DEVELOP, SOME COULD BE LONG LIVED PAST MIDNIGHT INTO THE OVERNIGHT HOURS DEVELOPING INTO SLOWLY FOREWORD PROPAGATING MCS SEGMENTS. A REPEAT IS EXPECTED OVER THE NEXT COUPLE OF NIGHTS AS THE COLD FRONT SLOWLY SHIFTS SOUTHWARD INTO OKLAHOMA. SUNDAY EVENING SHOULD AGAIN BRING CONVECTIVE DEVELOPMENT ACROSS THE TEXAS PANHANDLE, AND EXTENDING NORTHWARD INTO SOUTH CENTRAL KANSAS. WE HAVE FORECAST AN AXIS OF HIGHEST POPS TONIGHT ROUGHLY FROM GARDEN CITY TO HAYS, AND BY SUNDAY NIGHT FARTHER SOUTH ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA. AS FAR AS MODELS GO, THE NAM HAS DONE A GREAT JOB THE HEAVY PRECIPITATION EVENT ACROSS NORTH WEST KANSAS DURING THE LAST 24 HOURS, AND THERE ARE SIGNIFICANT DIFFERENCES FOR TONIGHT BETWEEN THE GFS AND NAM/WRF, AS THE GFS IS MORE ROBUST ON QPF ALONG THE FRONT WHICH RUNS THROUGH DDC IN THE EVENING. STILL WARM CONDITIONS ARE EXPECTED WITH 90S BEING EASILY REACHED TODAY, BUT ALONG THE FRONTAL BOUNDARY, THE HIGHS WILL BE MORE PROBLEMATIC. WE BLENDED THE DIFFERENCE BETWEEN THE GFS AND NAM FROM AROUND SCOTT CITY TO JOHNSON CITY WESTWARD. AS THE FRONT SAGS SOUTHWARD INTO SUNDAY, SOME RELIEF FROM THE WARM TEMPERATURES WILL BE REALIZED ACROSS THE WEST AND NORTHERN COUNTIES. OVERNIGHT LOWS WILL ALSO FALL ABOUT 5-15 DEGREES BY SUNDAY NIGHT AND EARLY MONDAY AS DEW POINTS FALL. RUSSELL DAYS 3-7... THE UPPER LEVEL TROUGH RESPONSIBLE FOR SUSTAINED ACTIVE SEVERE WEATHER AND HEAVY RAINFALL ACROSS THE CENTRAL PLAINS WILL SHIFT INTO THE UPPER MIDWEST REGION WITH WEAK, BROAD HIGH PRESSURE AT THE SURFACE INFLUENCING DDC FA WEATHER. HAVE REDUCED POPS TO BELOW 20 ACROSS THE NORTHWEST HALF OF THE FORECAST AREA MONDAY NIGHT AND EVERYWHERE TUESDAY...GIVEN THAT THE FRONTAL BOUNDARY IS EXPECTED TO BE WELL SOUTH OF THE FORECAST AREA BY THIS TIME. SEE NO REAL FORCING FOR ASCENT TO PROVIDE EVEN A MARGINAL THUNDERSTORM CHANCE TUESDAY ACROSS SOUTHWEST KANSAS. THE FRONT WILL EVENTUALLY WASH OUT ACROSS NORTH TEXAS/SOUTHERN OKLAHOMA WITH A RETURN TO A WEST SOUTHWEST TO EAST NORTHEAST ZONAL MID/UPPER LEVEL FLOW PATTERN. THIS FLOW PATTERN WILL SLOWLY SUPPORT THE DEVELOPMENT OF LEE TROUGH ONCE AGAIN BY MIDWEEK...AND A SUBSEQUENT RETURN TO SOUTHERLY WINDS AND LOW LEVEL MOISTURE. EVAPOTRANSPIRATION WILL BE MAXIMIZED BY MIDWEEK GIVEN ALL THE RECENT RAINFALL ACROSS THE CENTRAL PLAINS...SO WE SHOULD EASILY SEE A RETURN TO MID-UPPER 60S DEWPOINTS ACROSS MUCH OF THE DDC FA WHEN THE SOUTHERLY WINDS RETURN. PRECIP CHANCES WILL REMAIN FAIRLY SMALL WEDNESDAY AND THE 15 POPS LOOK PRETTY GOOD AT THIS POINT. THE NEXT UPPER LEVEL TROUGH WILL ENTER THE ROCKIES BUT TAKE A MORE NORTHERLY TRACK...THUS THE END OF NEXT WEEK'S SEVERE WEATHER THREAT WILL MOST LIKELY BE FOCUSED NORTH OF THE DDC FA. -UMSCHEID AVIATION... THUNDERSTORM CHANCES LATER TODAY AND THIS EVENING WILL PRESENT THE MOST SIGNIFICANT CHALLENGE IN THE AVIATION FORECAST. OUTSIDE OF THUNDERSTORMS...PREVAILING SKY CONDITION WILL BE VFR AS THE COLD FRONT WILL REMAIN NORTH OF ALL THREE TERMINALS (KDDC, KGCK, KHYS) THROUGH THE EARLY EVENING HOURS. WILL CONTINUE TO FORECAST VCTS AT ALL THREE TAF SITES DURING THE EVENING HOURS WITH THE COLD FRONT SLOWLY MOVING THROUGH THE TAF SITES (PARTICULARLY KHYS AND KGCK) OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING. UMSCHEID && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT SAT JUN 12 2010 KSZ030-031-043>046-061>066-074>081-084>090-130900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 AM CDT SAT JUN 12 2010 /251 AM MDT SAT JUN 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING, AND LAST INTO THE MID TO LATE EVENING HOURS. THE AREA OF HIGHEST CHANCES FOR THUNDERSTORMS WILL BE ROUGHLY ALONG AN ELKHART TO DODGE CITY TO HAYS LINE. A FEW THUNDERSTORMS WILL START OUT WITH A GOLF BALL SIZE HAIL, DAMAGING WIND AND TORNADO THREAT, AND BY MID TO LATE EVENING, A HEAVY RAIN, CLOUD TO GROUND LIGHTNING AND DAMAGING WIND THREAT WILL BE MORE LIKELY. HEAVY RAIN CAUSING LOCALIZED FLOODING AND FREQUENT LIGHTNING SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS PRODUCING PRIMARILY LOCALLY HEAVY RAIN AND LIGHTNING ARE POSSIBLE EARLY SUNDAY MORNING. BY LATE SUNDAY AFTERNOON A REPEAT ROUND OF SEVERE WEATHER AND HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE FOUND FARTHER SOUTH, PROBABLY ALONG AND EAST OF A LIBERAL TO GREENSBURG LINE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY WITH PRIMARILY A NICKEL SIZE HAIL AND CLOUD TO GROUND LIGHTNING THREAT, AS WELL AS IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
The Dodge City radar (KDDC), 55 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
8 heavy rain, 7 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Rainfall of 4.10 was recorded.
Rainfall of 2.10 fell in 1 hour.
Rainfall of 1.95 was recorded in 1 hour.
Rainfall of 1.30 was recorded in 30 minutes.
Rainfall of 3.40 INCHES was measured.
Rainfall of 3.80 fell in an hours time. There was also pea sized hail with the rain.
Rainfall of 1.03 fell in 30 minutes with a storm total of 2.33 recorded.
Wind gusts were estimated to be 70 mph.
Rainfall of 3.60 was recorded.
Many of the city roads were under water from very heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247184, 247171, 247172, 247178, 247180, 247173, 247179, 247174, 247185, 247183, 247182, 247175, 247187, 247176, 247186, 247177, 247170.